Tornado, Hancock
- When
- August 26, 2:08 PM CST
- Where
- Hancock County, 7 mi E of Crystal Lake
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Crop damage
- $500
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.217, -93.667
Brief land spout touchdown.
Thunderstorms formed during the mid afternoon hours along a weak convergence zone. The thunderstorms were not severe in general, however a brief land spout formed as one of the storms moved through Hancock County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Thunderstorms formed during the mid afternoon hours along a weak convergence zone. The thunderstorms were not severe in general, however a brief land spout formed as one of the storms moved through Hancock County. No damage was reported as it touched down briefly in a field.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 26, 1:25 AM CST, 12 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 225 AM CDT MON AUG 26 2002 MAIN FORECAST CONCERNS THIS PACKAGE INCLUDE NEAR TERM DENSE FOG POTENTIAL...PRECIP CHCS IN NORTH TODAY AND TEMPERATURES. LESS CI ACROSS FA TONIGHT THAN LAST NIGHT...WHEN WIDESPREAD DENSE FOG DID NOT DEVELOP. SO FAR MASON CITY...WATERLOO...AND FORT DODGE HAVE DROPPED DOWN BELOW ONE MILE AT TIMES. AREAS FROM MASON CITY TO AROUND WATERLOO...AND SOUTH TO AROUND OTTUMWA RECEIVED SOME DECENT RAIN SUNDAY AFTERNOON...AND ARE MOST FAVORED FOR DENSE FOG OVER THE NEXT FEW HOURS. WL MONITOR TRENDS TOWARDS FOR POSSIBILITY OF LAST-MINUTE ADVISORY BEFORE ISSUANCE. SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING VERY MUCH IN QUESTION. AVN AND EXTENDED RUC SUGGEST SCATTERED PRECIP...WHILE ETA/NGM REMAIN DRY. THERE WILL BE SOME FAVORABLE CAPE AND WEAK SHORTWAVE MOVING THROUGH...SO HESITANT TO PULL LOW POPS IN NORTH COMPLETELY. WL SCALE BACK WORDING TO ISOLATED. EASTERLY FLOW FAVORABLE FOR FOG LATE TONIGHT...ALTHOUGH WIND SPEED PROGGED TO BE UP SLIGHTLY. WL MENTION PATCHY FOG LATE TONIGHT/EARLY TUESDAY. TUESDAY AND MUCH OF WEDNESDAY LOOK DRY. RAIN CHC WEDNESDAY NIGHT ALSO QUESTIONABLE PER AVN/EXTENDED ETA....BUT WITH LOW CONFIDENCE...WL LEAVE MENTION IN FOR CENTRAL AND NORTHERN FA. FOR TEMPERATURES...COOLER MAV GUIDANCE TURNED OUT TO BE A BIT TOO COOL FOR SUNDAY AFTERNOON. ILL GO WITH A BLEND FOR MAXES...AND STAY TOWARDS THE WARM END FOR MINS. IN THE EXTENDED (THU-SUN) RAIN CHC STILL LOOKS TO BE NORTH AND WEST OF FA ON THURS AND FRI...WITH THE NEXT CHC OF PRECIP LATE SAT INTO SUNDAY WITH FROPA. TEMPS WL REMAIN JUST ABOVE NORMAL. NO CHANGES PLANNED TO EXTENDED GRIDS. .DSM...NONE. KINNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 307 PM CDT MON AUG 26 2002 A FUNNEL CLOUD HAS BEEN REPORTED DURING THE PAST HOUR IN SOUTHERN WINNEBAGO COUNTY. NONE HAVE TOUCHED DOWN AND NO DAMAGE HAS BEEN REPORTED. ATMOSPHERIC CONDITIONS EXIST ACROSS CENTRAL IOWA TODAY THAT FAVOR THE FORMATION OF FUNNEL CLOUDS. THESE CONDITIONS USUALLY FAVOR A TYPE OF FUNNEL WHICH ARE QUITE SMALL AND ARE NOT AS VIOLENT AS THOSE ASSOCIATED WITH SEVERE THUNDERSTORMS. THESE FUNNELS MAY EXTEND FROM CLOUDS NOT ASSOCIATED WITH A SHOWER OR THUNDERSTORM. THIS TYPE OF FUNNEL RARELY TOUCHES THE GROUND. THEY NORMALLY PROTRUDE A FEW HUNDRED FEET DOWNWARD FROM THE PARENT CLOUD..ROTATE OR SPIN LIKE A TOP..AND LAST FOR A FEW MINUTES BEFORE DISSIPATING. INFREQUENTLY..THESE FUNNELS HAVE BEEN OBSERVED FOR AS LONG AS AN HOUR. PEOPLE IN THE AREA SHOULD NOT BECOME UNDULY ALARMED BUT SHOULD REMAIN ON THE ALERT AND MOVE TO A PLACE OF SAFETY IF A FUNNEL APPROACHES THE GROUND..OR A LOCAL WARNING IS ISSUED. COGIL
The Des Moines radar (KDMX), 165 km away, was scanning. The volume nearest the first event began at 20:06 UTC.
1 tornado. Local standard time, as filed.
Brief land spout touchdown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2002Every state in 2002This day in weather historyThe tornado archive for Iowa, 2002Warnings in Iowa, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311461.